Hair loss is a frequently reported side effect among individuals using GLP-1 medications such as Ozempic, Wegovy, Zepbound, and Mounjaro. Approximately 11% of American adults report taking these drugs, which are lauded for benefits including weight loss, reduced risk of heart disease, and decreased cancer risk.
The hair loss associated with these medications is commonly attributed to a condition called telogen effluvium. This occurs when significant stress on the body, such as the rapid weight loss induced by GLP-1s, causes the body to divert resources away from non-essential functions like hair growth. Dr. Lauren Kole, an associate professor of dermatology at the University of Alabama at Birmingham, explains that this rapid weight loss is perceived by the body as a stressor, leading to this type of hair shedding.
Dr. Sharleen St. Surin-Lord, a dermatologist and founder of DermHairDoc, confirms that the hair loss is a consequence of the body adapting to the rapid weight reduction. This shedding typically begins a month or two after starting the medication, with individuals noticing more hairs than usual in their brush or shower drain.
Fortunately, this GLP-1-induced hair loss is generally not permanent. Experts indicate that the shedding usually slows down over time. Unlike other forms of hair loss that might present as bald spots or thinning in specific areas, telogen effluvium typically involves more diffuse shedding across the entire scalp. Most individuals find that the hair loss lasts for about three to six months.
While the shedding phase may last several months, the regrowth of hair to its original fullness can take longer. Dr. St. Surin-Lord notes that it can take an additional six months to several years for hair to fully fill out, depending on its previous length.
Nutritional intake plays a crucial role in mitigating and recovering from this type of hair loss. The reduced appetite often experienced with GLP-1 medications can lead to insufficient protein and nutrient intake. "Hair is made of protein, and I think as somebody’s losing weight, keeping dietary protein up is really important," stated Dr. Daniel Bessesen, a professor of medicine at the University of Colorado Anschutz. He emphasizes the importance of adequate hydration and protein consumption, as the body lacks significant protein storage. Insufficient protein can lead the body to draw protein from other tissues.
Dr. Kole also highlights the necessity of vitamins and minerals for healthy hair growth. Deficiencies in nutrients like iron or vitamin D can prolong telogen effluvium. "If you have a nutrient deficiency... then your telogen effluvium will continue and continue and continue until those deficiencies are supplemented," Dr. St. Surin-Lord explained.
If hair loss persists beyond several months without any diagnosed deficiencies, consulting a dermatologist is recommended. They can help identify and treat underlying causes. Additionally, individuals with pre-existing hair loss conditions should be aware that GLP-1s could potentially unmask or exacerbate these issues.
Doctors may adjust GLP-1 dosages if weight loss is too rapid. While experiencing some hair loss at the outset of GLP-1 therapy is common, persistent or concerning hair loss warrants a discussion with a healthcare provider.